Thunderstorm Wind, Haakon
- When
- July 3, 7:15 PM MST
- Where
- Haakon County, 15.4 mi S of Kirley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -101.250
Pea sized hail also fell with the storm.
A thunderstorm briefly became severe over eastern Haakon County, producing wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over eastern Haakon County, producing wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 4:23 PM MST, 2 hours 52 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 523 PM MDT Sat Jul 3 2021 .UPDATE... Issued at 354 PM MDT Sat Jul 3 2021 Severe thunderstorm watch has been issued for portions of west central and south central SD... extending from Haakon Co southward to Bennett/Todd counties. Although vertical shear thru this corridor is rather weak (20-25 kt of effective bulk shear), much of this is focused in the lowest 3 km or so AGL, which may support some modest organization along advancing outflow boundaries. Dew points in the upper 50s to lower 60s are supporting MLCAPE values in the 1500-2000 J/kg range, much of which (600-800 J/kg) is in the hail growth zone; this could lead to some marginally severe hail in the strongest storms. Meanwhile, DCAPE values up to 1500 J/kg owing to deep, well-mixed boundary layers will support potential for damaging straight-line winds. Activity should generally diminish from west to east late this evening into the early overnight. && .DISCUSSION...(This Evening Through Saturday) Issued at 159 PM MDT Sat Jul 3 2021 500hpa short wave trof moving through mean flow...dragging 700hpa and sfc trofs will bring chances for pcpn this evening. Far sern counties have seen surface based cape increase to over 2000 j/kg according to SPC page...with no CIN left. Not much though in way of effective shear. This area is highlight by SLGT risk...so have added T+ wording for the evening with sfc boundary and dwpts in the M60s present. Otherwise typical post frontal isold svr storms have fired over the Black Hills and expect them to diminish with the setting sun as shear is weak. Even with 500hpa ridging trying to build into the upper plains through the beginning of the week...the next trof/boundary pushes into through the nrn plains Monday afternoon evening. PWATS increase in some areas to near 2". Should be a bit better rains across the area than what we have seen in awhile. Once past, it doesn't take long for 850hpa temps to climb back into the mid to upper 20s by Thursday. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 523 PM MDT Sat Jul 3 2021 VFR conditions are generally expected through the TAF period, particularly at the TAF sites. Showers and thunderstorms around northeastern WY and western SD will diminish from west to east over the next few hours, with activity consolidating across west central to south central SD by 03z. Wind gusts in excess of 50 kt and large hail will be possible in the strongest storms across these areas through the remainder of the daylight hours. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...Sherburn DISCUSSION...Hintz AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 1041 AM MDT Sat Jul 3 2021 WYZ054>058-071-041300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible over northeast Wyoming this afternoon. Severe thunderstorms are not expected, but small hail and gusty winds could accompany a stronger storm. Hot and dry conditions this afternoon could produce a period of elevated fire weather conditions across the northeast Wyoming plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-026-031-032-072-073-041300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and early evening. A few strong to marginally severe storms with hail and gusty winds are possible, especially across the Black Hills area. The grassland fire danger index will be in the high category this afternoon across the plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. The grassland fire danger index is expected to be in the high category Sunday afternoon across the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-027>030-041>043-074-041300- Northern Black Hills-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota- Jackson-Hermosa Foot Hills- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and evening. A few strong to marginally severe storms with hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ044-046-047-049-041300- Bennett-Mellette-Todd-Tripp- 1041 AM MDT Sat Jul 3 2021 /1141 AM CDT Sat Jul 3 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and evening. A few strong to severe storms are possible later this afternoon. Large hail with strong gusty winds are the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 523 PM MDT Sat Jul 3 2021 SDZ044-032345- Bennett SD- 523 PM MDT Sat Jul 3 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL BENNETT COUNTY... At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Hisle, or 10 miles north of Martin, moving east at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Bennett County, north of Martin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern South Dakota. LAT...LON 4329 10182 4339 10170 4338 10144 4323 10165 TIME...MOT...LOC 2322Z 281DEG 9KT 4332 10165 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT SAT JUL 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND GST 1 NE MIDLAND 44.08N 101.14W
07/03/2021 M56 MPH HAAKON SD MESONET
0536 PM TSTM WND GST 9 ENE BELVIDERE 43.90N 101.10W
07/03/2021 M64 MPH JACKSON SD MESONET
&&
KDSSpecial Weather Statement National Weather Service Rapid City SD 550 PM MDT Sat Jul 3 2021 SDZ043-040015- Jackson SD- 550 PM MDT Sat Jul 3 2021 ...STRONG THUNDERSTORM OVER CENTRAL JACKSON COUNTY... At 550 PM MDT, Doppler radar was tracking a strong thunderstorm over Intersection of Highway 73 and White River, or 4 miles south of Kadoka, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Intersection of Highway 73 and White River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern South Dakota. LAT...LON 4368 10159 4382 10157 4381 10136 4366 10138 TIME...MOT...LOC 2350Z 279DEG 16KT 4377 10150 JC
Special Weather Statement National Weather Service Rapid City SD 608 PM MDT Sat Jul 3 2021 SDZ043-040030- Jackson SD- 608 PM MDT Sat Jul 3 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL JACKSON COUNTY... At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Kadoka, moving southeast at 10 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of north central Jackson County, west of Kadoka. This includes Interstate 90 in South Dakota between Mile Markers 140 and 147. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern South Dakota. LAT...LON 4379 10178 4389 10170 4386 10155 4372 10167 TIME...MOT...LOC 0007Z 303DEG 10KT 4384 10170 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
719 PM MDT SAT JUL 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 8 E MARTIN 43.17N 101.57W
07/03/2021 E1.00 INCH BENNETT SD CO-OP OBSERVER
STILL HAILING. GUSTS 40 TO 50 MPH.
&&
KDSSpecial Weather Statement
National Weather Service Rapid City SD
755 PM MDT Sat Jul 3 2021
SDZ032-040230-
Haakon SD-
755 PM MDT Sat Jul 3 2021
...STRONG THUNDERSTORM OVER SOUTHEASTERN HAAKON COUNTY...
At 755 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Ottumwa, or 21 miles northeast of Philip, moving
southeast at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Ottumwa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
LAT...LON 4433 10160 4444 10139 4434 10116 4424 10117
4408 10142
TIME...MOT...LOC 0155Z 316DEG 24KT 4430 10142
JCThe Rapid City radar (KUDX), 127 km away, was scanning. The volume nearest the first event began at 02:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
Pea sized hail also fell with the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959944.